Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 137, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 16, 2004, 3:36 PM CDT for Cass County, Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2004, 3:36 PM CDT (20:36 UTC)
- Expired
- Jun 16, 2004, 4:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 13 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1546 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
769 WUUS53 KEAX 162036 SVREAX MOC037-162130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 336 PM CDT WED JUN 16 2004 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CASS COUNTY IN WEST CENTRAL MISSOURI * UNTIL 430 PM CDT * AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES EAST OF PECULIAR...OR ABOUT 6 MILES NORTH OF HARRISONVILLE...AND MOVING EAST AT 10 MPH. ANOTHER INTENSIFYING THUNDERSTORM WAS LOCATED NORTHWEST OF HARRISONVILLE. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLEASANT HILL BY 355 PM CDT. GUNN CITY BY 415 PM CDT. STRASBURG BY 420 PM CDT. REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3882 9454 3861 9455 3862 9413 3881 9414 $$ HUDSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:01 AM CDT, 10 hours 35 minutes earlier.
Area forecast discussion, Jun 16, 5:01 AM CDT, 10 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 501 AM CDT WED JUN 16 2004 .DISCUSSION... THE MAIN FOCUS FOR THIS MORNING HAS BEEN ON OUR CHANCE OF THUNDERSTORMS FOR TODAY AND TONIGHT. OVERNIGHT CONVECTION...NOW MOVING THROUGH CENTRAL NEBRASKA...WILL CONFUSE THE ISSUE OF WHERE THE APPROACHING COLD FRONT WILL END UP THIS AFTERNOON...AND WHEN CONVECTION WILL START TO FIRE AND PUSH INTO NORTHWEST MISSOURI. IN THE MORNING HOURS I HAVE A SMALL AREA OF LIKELY POPS IN THE NORTHWEST CORNER TO COVER THE WAYWARD CONVECTION THAT WILL REMAIN FROM THE OVERNIGHT CONVECTION IN NEBRASKA. WHILE IN THE AFTERNOON I SPREAD THE LIKELY POPS SOUTH AND EAST A COUNTY OR TWO AS EITHER THE FRONT...OR THE OUT FLOW BOUNDARIES FROM THE OVERNIGHT CONVECTION...SHOULD HELP FOCUS THE INSTABILITY ENOUGH TO FIRE SOMETHING OFF. AS FOR THE CHARACTER OF THE STORMS EXPECTED THIS AFTERNOON AND TONIGHT...CONVECTIVE PARAMETERS ARE A BIT OF A MIXED BAG. MID LEVEL CAPE AHEAD OF THE FRONT WILL BE RUNNING IN THE 2000+ J/KG RANGE...WITH LITTLE TO NO CAP. BUT...WITH WEAK WINDS ALOFT...SHEAR VALUES ARE NOT VERY GOOD...EVEN IN THE VICINITY OF THE FRONT. EXPECTATIONS ARE THAT THESE STORMS WILL QUICKLY BECOME OUTFLOW DOMINATED LIKE THE OTHER NIGHT...AND THAT A COLD POOL FROM THE INITIAL ROUND OF CONVECTION WILL PUSH THE ACTIVITY EAST AND SOUTH...WITH MODEST REDEVELOPMENT ALONG ELEVATED BOUNDARIES OF INSTABILITY AS THE ACTUAL SURFACE FRONT MOVES THROUGH. MAIN THREAT FOR SEVERE WEATHER WOULD BE IN NORTHWEST MISSOURI WHERE THE STORMS SHOULD BE AT THEIR STRONGEST...THOUGH PULSE SEVER ALONG THE OUTFLOW COULD ALSO OCCUR. DAMAGING STRAIGHT LINE WINDS AND HAIL ARE THE CONCERNS...THOUGH THE HAIL WILL HAVE A HARD TIME OF IT AS MODEL SOUNDINGS INDICATE FREEZING LEVELS WILL BE IN THE 14,000 TO 15,000 FOOT RANGE. OF MORE IMMEDIATE CONCERN THAN THE SEVERE WEATHER POTENTIAL IS THE FLOODING THREAT POSED BY TONIGHTS EXPECTED ACTIVITY. PRECIPITABLE WATER VALUES ACROSS THE ENTIRE REGION AHEAD OF THE FRONT ARE RUNNING AROUND 1 1/2 INCHES...WHICH WHEN COMBINED WITH VERY WEAK CORFIDI VECTORS...INDICATES THAT HEAVY RAIN IN SLOW MOVING STORMS WILL BE AN ISSUE. ALREADY SATURATED GROUND FROM OUR PREVIOUS PERIODS OF RAINFALL HAVE LEFT FLOOD GUIDANCE VALUES RATHER LOW IN MANY AREAS. THEREFORE...I HAVE OPTED TO ISSUE A FLOOD WATCH FOR AREAS ALONG AND NORTH OF THE INTERSTATE 70 FOR TONIGHT THROUGH NOON THURSDAY. I DID NOT PUSH THE WATCH FARTHER SOUTH AS I EXPECT THE CONVECTIVE ACTIVITY TO WEAKEN AS IT MOVES SOUTH. THIS WILL NEED TO BE CLOSELY LOOKED AT THOUGH BY THE DAY SHIFT. CUTTER && .PREVIOUS DISCUSSION... 355 PM TUE... WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A COMPLICATED UPPER LEVEL PATTERN OVER NORTH AMERICA. THERE ARE THREE CENTERS OF UPPER LEVEL LOW PRESSURE. ONE IS OVER EAST TEXAS, ANOTHER IS NEAR LAS VEGAS, AND THE THIRD IS STRUNG OUT ALONG THE NORTH DAKOTA/CANADIAN BORDER. THE FIRST OF THESE SHORTWAVES TO IMPACT OUR AREA WILL BE THE UPPER LOW OVER EAST TEXAS. THE ETA AND GFS ARE BRINGING THIS FEATURE THROUGH SOUTHERN MISSOURI TOMORROW IN RESPONSE TO THE TROUGH IN THE DESERT SOUTHWEST. MORNING RAOBS SHOW DEEP LAYER MOISTURE THROUGH THE COLUMN OVER EAST TEXAS AND SOUTHERN ARKANSAS, AND SHOWERS AND THUNDERSTORMS HAVE BEEN NUMEROUS THIS AFTERNOON OVER ARKANSAS. THE SAME AIRMASS SHOULD FIRE STORMS OVER CENTRAL AND EASTERN MISSOURI TOMORROW. THE SURFACE LOW ASSOCIATED WITH THE WAVE IN NORTH DAKOTA IS THE PIERRE VICINITY NOW. STORMS WILL FIRE THIS AFTERNOON AND THIS EVENING ALONG THE WARM FRONT IN EASTERN SOUTH DAKOTA THROUGH NORTH CENTRAL NEBRASKA ALONG THE TRAILING COLD FRONT. WITH THE UPPER LOW TRACKING THROUGH SOUTHERN ARKANSAS TONIGHT, THE LOW LEVEL JET WILL BE RELATIVELY WEAK OVER KANSAS AND SOUTHERN NEBRASKA OVER NIGHT. SO I AM NOT TOO CONCERNED THAT STORMS IN CENTRAL NEBRASKA WILL HAVE THE LEGS TO MAKE IT INTO NORTHERN MISSOURI TONIGHT. I HAVE LOWERED PRECIPITATION CHANCES OVER NORTHERN MISSOURI TO 30 PERCENT ALONG THE IOWA BORDER. PRECIPITATION CHANCES WILL INCREASE TOMORROW AS THE COLD FRONT OR OUTFLOW BOUNDARIES FROM NOCTURNAL ACTIVITY PUSH CLOSER TO THE PLUME OF DEEP MOISTURE ADVECTING INTO CENTRAL MISSOURI. STORM CHANCES INCREASE AGAIN THURSDAY AFTERNOON AS THE FRONT PUSHES THROUGH NORTHERN MISSOURI. MESOSCALE PROCESSES WILL DETERMINE WHERE THE BEST CHANCES FOR STORMS WILL BE THURSDAY, BUT AT THIS TIME I THINK THAT THE FRONT WILL HAVE THE BEST CHANCE TO IGNITE STORMS ALONG AND SOUTH OF THE MISSOURI RIVER. KOCH && .EAX WATCHES/WARNINGS/ADVISORIES... KS...FLOOD WATCH FROM 700 PM WEDNESDAY UNTIL NOON THURSDAY FOR ZONES KSZ025...KSZ102>105. MO...FLOOD WATCH FROM 700 PM WEDNESDAY UNTIL NOON THURSDAY FOR ZONES MOZ001>008...MOZ011>017...MOZ020>025...MOZ028>033...MOZ037>040. WFO EAX
Hazardous weather outlook, Jun 16, 12:26 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1226 PM CDT WED JUN 16 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL...BUT ISOLATED THUNDERSTORMS MAY PRODUCE HAIL AND DAMAGING WIND GUSTS. IN ADDITION...A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO EVOLVE OVER CENTRAL KANSAS TONIGHT AND MOVE EAST...REACHING EASTERN KANSAS AND WESTERN MISSOURI DURING THE OVERNIGHT HOURS. THIS COMPLEX OF THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE AFOREMENTIONED THUNDERSTORM COMPLEX WILL CONTINUE AFFECTING THE OUTLOOK AREA ON THURSDAY MORNING. HEAVY RAIN AND DAMAGING WIND GUSTS WILL REMAIN THE PRIMARY THREATS. OVERNIGHT THUNDERSTORM COMPLEXES ARE EXPECTED THURSDAY NIGHT INTO FRIDAY AND FRIDAY NIGHT INTO SATURDAY. SEVERE WEATHER LOOKS POSSIBLE WITH THIS ACTIVITY...ESPECIALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SPOTTERS MAY ALSO BE NEEDED THURSDAY NIGHT AND FRIDAY NIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. SCHMIT
In the hours before
Local storm report, Jun 16, 3:07 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 1 S PAOLA 38.56N 94.87W
06/16/2004 0.75 INCH MIAMI KS LAW ENFORCEMENT
&&
SFThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:14 PM CDT | Flash Flood Warning | EAX | Clay, Jackson | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.